Hostname: page-component-848d4c4894-75dct Total loading time: 0 Render date: 2024-05-24T12:26:29.334Z Has data issue: false hasContentIssue false

LUZIN’S (N) AND RANDOMNESS REFLECTION

Published online by Cambridge University Press:  30 October 2020

ARNO PAULY
Affiliation:
DEPARTMENT OF COMPUTER SCIENCE UNIVERSITY OF SWANSEASWANSEA, WALES, UKE-mail:arno.m.pauly@gmail.com
LINDA WESTRICK
Affiliation:
DEPARTMENT OF MATHEMATICS PENN STATE UNIVERSITY UNIVERSITY PARK, PA, USE-mail:westrick@psu.edu
LIANG YU
Affiliation:
DEPARTMENT OF MATHEMATICS NANJING UNIVERSITYNANJING CITY, CHINAE-mail:yuliang.nju@gmail.com

Abstract

We show that a computable function $f:\mathbb R\rightarrow \mathbb R$ has Luzin’s property (N) if and only if it reflects $\Pi ^1_1$ -randomness, if and only if it reflects $\Delta ^1_1({\mathcal {O}})$ -randomness, and if and only if it reflects ${\mathcal {O}}$ -Kurtz randomness, but reflecting Martin–Löf randomness or weak-2-randomness does not suffice. Here a function f is said to reflect a randomness notion R if whenever $f(x)$ is R-random, then x is R-random as well. If additionally f is known to have bounded variation, then we show f has Luzin’s (N) if and only if it reflects weak-2-randomness, and if and only if it reflects $\emptyset '$ -Kurtz randomness. This links classical real analysis with algorithmic randomness.

Type
Article
Copyright
© The Author(s), 2020. Published by Cambridge University Press on behalf of The Association for Symbolic Logic

Access options

Get access to the full version of this content by using one of the access options below. (Log in options will check for institutional or personal access. Content may require purchase if you do not have access.)

References

Banach, S., Sur une classe de fonctions continues . Fundamenta Mathematicae, vol. 8 (1926), no. 1, pp. 166172.10.4064/fm-8-1-166-172CrossRefGoogle Scholar
Bienvenu, L. and Merkle, W., Constructive equivalence relations on computable probability measures . Annals of Pure and Applied Logic, vol. 160 (2009), no. 3, pp. 238254.10.1016/j.apal.2009.01.002CrossRefGoogle Scholar
Chong, C. T., Nies, A., and Yu, L., Higher randomness notions and their lowness properties . Israel Journal of Mathematics, vol. 166 (2008), no. 1, pp. 3960.10.1007/s11856-008-1019-9CrossRefGoogle Scholar
Chong, C. T. and Yu, L., Randomness in the higher setting , this Journal, vol. 80 (2015), no. 4, pp. 11311148.Google Scholar
Chong, C. T. and Yu, L., Recursion Theory: Computational Aspects of Definability, De Gruyter, Berlin, 2015.10.1515/9783110275643CrossRefGoogle Scholar
Downey, R. G. and Hirschfeldt, D. R., Algorithmic Randomness and Complexity, Theory and Applications of Computability, Springer, New York, NY, 2010.Google Scholar
Erdös, P. Some remarks on set theory , Annals of Mathematics, vol. 44 (1943), no. 2, pp. 643646.10.2307/1969101CrossRefGoogle Scholar
Friedman, H. M., Borel sets and hyperdegrees . this Journal, vol. 38 (1973), pp. 405409.Google Scholar
Holický, P., Ponomarev, S. P., Zajíček, L., and Zelený, M., Structure of the set of continuous functions with Luzin’s property (N) . Real Analysis Exchange, vol. 24 (1998/99), no. 2, pp. 635656.10.2307/44152986CrossRefGoogle Scholar
Hoyrup, M. and Rojas, C., Computability of probability measures and Martin-Löf randomness over metric spaces . Information and Computation, vol. 207 (2009), pp. 278–283.10.1016/j.ic.2008.12.009CrossRefGoogle Scholar
Kleene, S. C., Hierarchies of number-theoretic predicates . Bulletin of the American Mathematical Society, vol. 61 (1955), pp. 193213.10.1090/S0002-9904-1955-09896-3CrossRefGoogle Scholar
Kleene, S. C., Quantification of number-theoretic functions . Compositio Mathematica, vol. 14 (1959), pp. 2340.Google Scholar
Luzin, N. N., Integral i trigonometričeskiĭ ryad, Editing and commentary by N. K. Bari and D. E. Menčprimešov. Gosudarstv. Izdat. Tehn.-Teor. Lit., Moscow-Leningrad, 1951.Google Scholar
Martin, D. A., Proof of a conjecture of Friedman . Proceedings of the American Mathematical Society, vol. 55 (1976), no. 1, p. 129.10.1090/S0002-9939-1976-0406785-9CrossRefGoogle Scholar
Miller, J. S. and Yu, L., On initial segment complexity and degrees of randomness . Transactions of the American Mathematical Society, vol. 360 (2008), no. 6, pp. 31933210.10.1090/S0002-9947-08-04395-XCrossRefGoogle Scholar
Yevgeny, V. and Mospan, A, converse to a theorem of Steinhaus . Real Analysis Exchange , vol. 31 (2005), no. 1, pp. 291294.CrossRefGoogle Scholar
Nies, A., Computability and Randomness, Oxford Logic Guides, vol. 51, Oxford University Press, Oxford, 2009.10.1093/acprof:oso/9780199230761.001.0001CrossRefGoogle Scholar
Nies, A., Stephan, F., and Terwijn, S. A., Randomness, relativization and Turing degrees , this Journal, vol. 70 (2005), no. 2, pp. 515535.Google Scholar
Pauly, A., Effective local compactness and the hyperspace of located sets, preprint, 2019, arXiv 1903.05490.Google Scholar
Pokorný, D., On Luzin’s (N)-property of the sum of two functions . Real Analysis Exchange, vol. 33 (2008), no. 1, pp. 2328.CrossRefGoogle Scholar
Rute, J., On the close interaction between algorithmic randomness and constructive/computable measure theory, preprint, 2018, arXiv:1812.03375.Google Scholar
Sacks, G. E., Measure-theoretic uniformity in recursion theory and set theory . Transactions of the American Mathematical Society, vol. 142 (1969), pp. 381420.10.1090/S0002-9947-1969-0253895-6CrossRefGoogle Scholar
Sacks, G. E., Higher Recursion Theory, Perspectives in Mathematical Logic, Springer-Verlag, Berlin, 1990.Google Scholar
Saks, S., Theory of the Integral, second revised ed., Dover Publications, Inc., New York, NY, 1964.Google Scholar
Sierpinski, W., Sur les fonctions jouissant de la propriété de Baire de fonctions continues . Annals of Mathematics, vol. 35 (1934), no. 2, pp. 278283.CrossRefGoogle Scholar
Stern, J., Réels aléatoires et ensembles de mesure nulle en théorie descriptive des ensembles . Comptes Rendus de l'Académie des Sciences. Série A-B, vol. 276 (1973), pp. A1249A1252.Google Scholar
Stern, J., Some measure theoretic results in effective descriptive set theory . Israel Journal of Mathematics, vol. 20 (1975), no. 2, pp. 97110.10.1007/BF02757880CrossRefGoogle Scholar
Yu, L., A new proof of Friedman’s conjecture . The Bulletin of Symbolic Logic, vol. 17 (2011), no. 3, pp. 455461.CrossRefGoogle Scholar
Zheng, X. and Rettinger, R., Effective Jordan decomposition . Theory of Computing Systems, vol. 38 (2005), pp. 189–209.10.1007/s00224-004-1193-zCrossRefGoogle Scholar